High Wind, Lamb
- When
- January 30, 8:39 AM CST to 10:39 AM CST
- Where
- Lamb forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.069, -102.352 (the zone’s center; the record gives no point)
A powerful upper level storm system which brought several feet of snow to the Sierra Nevada mountains of California also brought widespread high winds to the South Plains and extreme southern Texas Panhandle. This system quickly accelerated as it moved across the Intermountain West emerging onto the High Plains early in the morning of the 30th.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A powerful upper level storm system which brought several feet of snow to the Sierra Nevada mountains of California also brought widespread high winds to the South Plains and extreme southern Texas Panhandle. This system quickly accelerated as it moved across the Intermountain West emerging onto the High Plains early in the morning of the 30th. Strong winds aloft, already in place over the region early in the morning, quickly mixed down to the surface after sunrise. Most of the South Plains and extreme southern Texas Panhandle saw wind gusts in excess of 58 mph or sustained winds exceeding 40 mph during the morning to early afternoon hours. As the upper level storm system pulled away from the region during the afternoon, winds diminished through the afternoon hours. The strong winds also brought widespread blowing dust which reduced visibilities to under one mile at times. In Hockley and Lubbock Counties, visibility was reduced to near zero in some locations.
High wind gusts per county are from the Texas Tech University West Texas mesonet:
68 mph at Reese Center (Lubbock County), 64 mph at Ralls (Crosby County), 64 mph at Roaring Springs (Motley County), 62 mph at McAdoo (Dickens County), 61 mph at Littlefield (Lamb County), 61 mph at Levelland (Hockley County), 61 mph at Graham (Garza County), 60 mph at Turkey (Hall County), 60 mph at Abernathy (Hale County), 60 mph at Floydada (Floyd County), 59 mph at Brownfield (Terry County), 58 mph at Morton (Cochran County), 58 mph at Caprock Canyons State Park (Briscoe County), and 58 mph at Hackberry (Cottle County).
Sustained high wind reports per county from the Texas Tech University West Texas mesonet are below:
45 mph at Vigo Park (Swisher County), 42 mph at Dimmitt (Castro County), and 42 mph at Muleshoe (Bailey County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jan 30, 8:23 AM CST, 16 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 823 AM CST Sat Jan 30 2021 .UPDATE... No changes to the High Wind Warning or Wind Advisory. But we updated for latest expected wind speeds. We expect the high winds and blowing dust to begin in the next 1 to 2 hours. RMcQueen && .PREV DISCUSSION... /issued 529 AM CST Sat Jan 30 2021/ AVIATION... A strong cold front is surging eastward at this time with westerly wind gusts near 50 knots as per nearby mesonet data at Levelland. Expect significant cross winds from the initial frontal passage at KLBB and KPVW, and gradient winds will quickly intensify behind the front as the morning progresses at all terminals. Sustained, westerly winds of 30-40 knots with gusts up to or potentially in excess of 50 knots can be expected at KLBB and KPVW through the late morning to early afternoon hours today. Blowing dust may significantly reduce visibility, potentially into IFR criteria on the Caprock and MVFR at KCDS, and this has been included within TEMPO groups in this TAF cycle. Winds will begin to diminish later this afternoon, becoming light and variable after dark. VFR prevails thereafter for all terminals. An Airport Weather Warning is in effect at KLBB between 6 am and 4 pm CST today. Sincavage PREV DISCUSSION... /issued 316 AM CST Sat Jan 30 2021/ SHORT TERM... An intense, mid-level shortwave trough is currently digging into the Four Corners region as per latest water vapor imagery. Fast-moving, non-surface based showers/weak thunderstorms continue to progress to the northeast across the northern areas of the CWA this morning in response to the 700 mb trough nosing its way into the Texas High Plains. Measurable rainfall greatly limited due to the magnitude of dry air beneath cloud base. The highest convectively-driven wind gust measured early this morning was 42 mph at Vigo Park, and the risk for locally strong convective wind gusts will continue within these elevated showers for the next couple of hours. At the surface, a Pacific cold front was located across central New Mexico, and is propagating eastward at a decent speed--the front should cross the Texas/New Mexico state line by 11Z. Cyclogenesis of a deepening surface low near the Palmer Divide in eastern Colorado is currently underway, with pressure falls at around 1 mb/hr. Winds were breezy across the forecast area with southerly winds now at around 15-20 kt along with pressure falls of around 2 mb/hr. Conditions will remain breezy the rest of the night as the aforementioned cyclone continues to deepen and move southeastward towards the CWA in response to the amplifying, negatively-tilting shortwave trough. The synoptic-scale flow is rather impressive, and is near record territory as per 30/00Z SPC Sounding Climatology at select RAOBs across the Four Corners region, characterized by: 140 knots at 250 mb; 100 knots at 500 mb; and 50 knots at 700 mb. As the shortwave pivots into the Texas/Oklahoma Panhandle region later this morning along with the passage of the Pacific cold front, the pressure gradient will tighten with post-frontal boundary-layer mixing heights extending to around 750-700 mb beneath the subsidence layer aloft. The combination of the isallobaric wind response from the resultant pressure falls and downward momentum transport (owing to vertical mixing heights extending into amplified winds speeds aloft) will result in sustained, westerly winds at around 35-45 mph with localized gusts to 60 mph, particularly on the Caprock. This has warranted the issuance of a High Wind Warning across the central and northern South Plains, and the central and western areas of the extreme southern Texas Panhandle, from 6 am to 4 pm CST today. A Wind Advisory is also in effect for the southern South Plains and the Rolling Plains from 6 am to 4 pm CST today as well. Widespread blowing dust can be expected, especially in the late morning and early afternoon hours when winds reach peak intensity as the 996 mb surface cyclone and intense shortwave quickly progress eastward. Visibility will be reduced to the order of a few miles at times, along with poor air quality due to the concentration of blowing dust. Winds will begin to diminish quickly by the late afternoon and early evening hours as the low begins to wane in its compactness and expands into a broader, 1000 mb low across eastern Kansas/Oklahoma while the mid-level shortwave de-amplifies as it pivots into the Tennessee River Valley. Benign and calm weather is in store after dark with light northerly winds overnight. Sincavage LONG TERM... The weekend will conclude on a much quieter note as today's storm system moves up into the Great Lakes. Surface ridging will spill out of the Intermountain West, providing breezy northerly winds and near average temperatures Sunday afternoon. Upper ridging will the take hold of the region through the first half of coming week, and when coupled with return flow on the back side of the departing surface ridge and the development of surface troughing in the lee of the Rockies, that will promote a nice warming trend. Highs will rebound into the 60s and 70s by Tuesday, with a few lower 80s not out of the question Wednesday afternoon as winds rise to breezy levels. The weather will turn more unsettled and cooler/colder thereafter, though the details will have to be ironed out over the coming days. There is general agreement that a broad trough across the western CONUS will split, with the northern stream sending a cold front southward into the region on Thursday. At the same time, the operational GFS and ECMWF have trended slower and deeper with the southern stream wave, though their ensembles are a bit more mixed. If the operational trends continue to hold, the potential for precipitation returning to West Texas looks more favorable by Thursday as the southern stream upper trough/low approaches through New Mexico, providing lift and moisture over the invading front. Initially, it should be mild enough for mostly/all liquid, but as the cold air deepens it could bring a risk for wintry precipitation late Thursday. Beyond that, it still appears even colder (Arctic) air could visit next weekend, perhaps even with a shot of snow. Obviously, this is still beyond the scope of this forecast, but it will be something to watch over the coming days. Either way, after a mild/warm stretch of early February weather, the end of the extended forecast will conclude with temperatures well below average. FIRE WEATHER... Widespread elevated to near-critical fire weather conditions are expected this afternoon as an intense mid-level shortwave trough digs into the Texas/Oklahoma Panhandle region, with a deepening surface low progressing through the aforementioned area. Minimum relative humidity is expected to fall to around 20 percent on the Caprock and Rolling Plains following the passage of a Pacific cold front later this morning, and ERC percentiles will remain at or below 50 percent while fuel moisture remains normal to above normal. Despite the well-behaved fuels and modest relative humidity values, any ignition that occurs will spread rapidly due to sustained, westerly winds of 35-45 mph with gusts to 60 mph. A High Wind Warning and Wind Advisory are in effect from 6 am to 4 pm CST today. Winds will begin to diminish quickly this afternoon as the surface and upper-level low progress to the east, with light, northerly winds expected overnight as relative humidity recovers to above 50 percent. && .LUB WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 4 PM CST this afternoon for TXZ025-026-031- 032-037>044. High Wind Warning until 4 PM CST this afternoon for TXZ021>024- 027>030-033>036. && 05/99
Hazardous Weather Outlook National Weather Service Lubbock TX 342 AM CST Sat Jan 30 2021 TXZ021>044-310945- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 342 AM CST Sat Jan 30 2021 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Today and tonight. Westerly winds of 35 to 45 mph, with localized gusts up to 60 mph, are forecast for most spots on the Caprock today. A High Wind Warning is in effect from 6 am to 4 pm CST today for the central and northern South Plains, and the central and western areas of the extreme southern Texas Panhandle. Where winds will be about 5 to 10 mph lower, a Wind Advisory is in effect from 6 am to 4 pm CST today for the remainder of the region, including the southern South Plains, southeast Texas Panhandle and the Rolling Plains. Widespread elevated to briefly near critical fire weather conditions are expected during the wind event, along with reduced visibility in blowing dust. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The next storm system to affect the region could bring a potential for strong winds or wintry precipitation late next week.
The national radar mosaic for the moment the first event began.
17 high wind, 2 dust storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, January 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 930808, 930804, 930805, 930818, 930813, 930812, 930806, 930811, 930817, 930816, 930815, 930814, 930810, 930820, 930809, 930807, 931638, 931639, 930819.